Severe burning when swallowing

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Sean123
New Member


Date Joined Nov 2005
Total Posts : 13
   Posted 11/21/2005 9:34 PM (GMT -6)   
Hello, this is my first time on this site, and hopefully someone here can help me (God knows, Doctors can't) I had a Nissen done 1 year and a 1/2 ago for continual reflux, they also fixed a sizable hiatal hernia.  Before the surgery, I would have continual heartburn/lump in the throat etc. which I became so used to that it became "normal" however 2 or 3 times a year, I would have a vicious bout of it which usually lasted for 1-3 weeks where swallowing ANY food or drink felt like orange juice on a canker sore about midway down the bottom of my throat...so severe in fact that it felts literally like my esophagus was on fire.  I would actually start to sweat while eating from the burning sensation... as you can imagine, I would lose 10-15 pounds in 3 weeks from lack of ability to eat ANYTHING, not to mention uncomfortable sleep as well.  This occurred even on Prevacid 2 X a day.  So hence I decided on a Nissen.  Well, for anyone of thinking a Nissen is a cure-all, think carefully... I wound up in the hospital 1 week after surgery with nausea so severe I prayed to die...it lasted 3 DAYS before subsiding, they said it was "esophogeal swelling"... anyhow, things slowly, gradually started healing up and all follow-ups with endo and upper GI show, perfect function of the Nissen...one problem, this May, guess what?  Here comes the esophageal fire again...again by the time I get an appt. for an endo, the symptoms have subsided (about 3 weeks)  and no signs of anything wrong except food in my stomach from the PREVIOUS morning which the Doctor said was a sign that my stomach doesn't empty well...anyhow I was put back on Prevacid 2 a day with no problems until last week when for no reason on Prevacid with a Nissen...here we go again...the blast furnace is back on just as before with IDENTICAL symptoms, actually as I write this, the symptoms are starting their downward skid toward normalcy again... does anyone know what this is?  I am a very healthy 36 year old man with no weight problems (in fact I lost 30 pounds with the Nissen from 185 to 155), I don't have diabetes, and I don't drink alcohol or smoke...I have never used drugs other that Doctor prescribed...what is wrong with me?  I am tired of living like this... These episodes are so bad and tiring it makes life miserable...can anyone help me?  Thanks for listening...  Sean

frogholler
New Member


Date Joined Nov 2005
Total Posts : 7
   Posted 11/23/2005 9:53 AM (GMT -6)   
Hi Sean,  I was wondering if maybe your diet might be your problem. I just recently started checking out the eat right for your blood type program and have attended free seminars here in town about it and met quite a few people that were helped a lot with it. :-)

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1539
   Posted 11/23/2005 2:20 PM (GMT -6)   
Hi Sean,
Wow....what a drag for you! I guess my only question might be: Do you take any pills right before you go to bed? I had a pill lay in my esophogus all night once, and it caused an ulcer. Boy did that hurt. I would swallow, and about 2-3 seconds later, it would burn like crazy. Just a thought.

Sean123
New Member


Date Joined Nov 2005
Total Posts : 13
   Posted 11/25/2005 1:01 AM (GMT -6)   
Actually, its funny you asked that...I've been thinking about what might cause this and I think I remember having some really bad headaches a few days prior to getting this...I usually take 2 Extra Strength Tylenol and the pain goes away in about an hour, but interestingly enough, I was taking them before bed and sometimes getting up in the middle of the night (half-asleep) and taking a couple.  I didn't know Acetetaminophin could cause that... did your symptoms last a long time?  Mine have just in the last 2 days simmered down, thank God!  It was like a fire! I'll have to be careful going forward with meds... I saw the doctor yesterday and he prescribed Carafate which he hopes will coat it until it can heal.  Thanks for the reply.  :-)

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1539
   Posted 11/25/2005 9:28 AM (GMT -6)   
Hi Sean,
When I had the pill-disolving-in-the-esophagus problem, it was an antibiotic pill. But I'm sure ANY pill disolving there can be very irritating. It was a long time ago, but I think I remember it taking about a week to start healing. I called the doctor after a few days, and he did an endoscopy, since I couldn't accept that it might have just been a little pill causing all that pain. He found an ulcer in the esophagus. I think it healed in about a week after that.
It was incredible how painful swallowing was from that! And I knew it was something further down the esophogus, because I could swallow just fine, but about 2-3 seconds later, there was seering pain.
I hope that's all it was for you! Those of us with GERD have to be so careful about laying down, bearing down, etc., after we put anything in our mouths.......especially pills! Good luck to you, and let us know if you start feeling better soon. I wonder if Tylenol comes in a liquid form, which might be safer for you, since you need to take it at night? If not, maybe you could dissolve the pills in water first, and drink it like that.

Sean123
New Member


Date Joined Nov 2005
Total Posts : 13
   Posted 12/1/2005 6:11 PM (GMT -6)   
Thanks Cathy...I went to the doctor again today and told him my (your) theory.  He says it is possible and also just as possible that I have developed Esophagitis from a return of the reflux and stress.  He has also switched me to LIQUID meds for the exact reason you mentioned... the Carafate pills I was taking are the size of horse-pills!!!  He also said that I might have developed a resistance to Prevacid (I've been on it for years) so he switched me to Protonix.  He also wants to see me back in 3 weeks for an update on the symptoms which unfortunately have returned again since my last entry a few days ago...he said that Nissens aren't always foolproof and he wants me to think about a plicator procedure on top of the Nissen for extra support... as much as I DESPISE the burn and pain, I also like being able to have a regular meal actually GO DOWN into my stomach WITHOUT coming to a screeching halt, then slowly passing by the wrap... things have just finally loosened up enough for me to burp just a little now and then...up until then, I'd feel like a bloated beachball after every meal and my body would try to burp over and over with a painful hiccup-like motion (with no air release, by the way) not to mention the fact that I've lost the ability to vomit forever (GOOD...who likes to vomit?,  BAD...if you have to...you CAN"T!!!, which makes stomach bugs/flu unbearable to the point of going to the hospital for meds to stop heaving!)  UGGGH!!!  This is a CURSE!!!  I feel for everyone who has this affliction, its a terrible way to live.  I am so jealous of people who eat and eat and drink and drink whatever/whenever they want and I have taken care of my body my whole life and can't even enjoy a pizza now and then... its awful!  Well, sorry, just venting my frustrations...thanks for listening...feel free to write me whenever you feel like...  ;)  Good luck to you as well.   Sean
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, April 24, 2018 10:43 AM (GMT -6)
There are a total of 2,955,055 posts in 324,176 threads.
View Active Threads


Who's Online
This forum has 162211 registered members. Please welcome our newest member, Steve Smith.
342 Guest(s), 10 Registered Member(s) are currently online.  Details
Tanya844690, Jasperilla, Dahlias, Michael_T, stinknuggets, Girlie, Ox123, Octobrsky13, LuvMyDAD, IntestinalWasps